Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2016, 6:22 PM CDT for Deaf Smith County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 6:22 PM CDT (23:22 UTC)
- Expired
- May 21, 2016, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:47 PM CDT | HAIL 0.75 | 3 Wsw Simms, TX | PEA TO PENNY SIZE HAIL. |
| May 21, 7:10 PM CDT | HAIL 1.5 | 1 Ese Simms, TX | |
| May 21, 7:10 PM CDT | HAIL 2 | 2 E Simms, TX | HALF DOLLAR TO HEN EGG HAIL. |
| May 21, 7:18 PM CDT | HAIL 1.5 | 1 Ese Simms, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WUUS54 KAMA 212322
SVRAMA
TXC117-220015-
/O.NEW.KAMA.SV.W.0101.160521T2322Z-160522T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 715 PM CDT
* AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOOTLEG...OR
15 MILES NORTH OF FRIONA...MOVING NORTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.
&&
LAT...LON 3484 10293 3518 10274 3519 10263 3506 10238
3475 10274 3475 10276
TIME...MOT...LOC 2321Z 213DEG 20KT 3486 10279
HAIL...1.25IN
WIND...<50MPH
$$
142 follow-up statements
343
WWUS54 KAMA 212344
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT SAT MAY 21 2016
TXC117-220015-
/O.CON.KAMA.SV.W.0101.000000T0000Z-160522T0015Z/
DEAF SMITH TX-
644 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL DEAF SMITH COUNTY...
AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF
SIMMS...OR 20 MILES NORTHWEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.
&&
LAT...LON 3484 10293 3518 10274 3519 10263 3506 10238
3475 10274 3475 10276
TIME...MOT...LOC 2343Z 213DEG 20KT 3497 10271
HAIL...1.25IN
WIND...<50MPH
$$
14927
WWUS54 KAMA 212359
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT SAT MAY 21 2016
TXC117-220015-
/O.CON.KAMA.SV.W.0101.000000T0000Z-160522T0015Z/
DEAF SMITH TX-
659 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL DEAF SMITH COUNTY...
AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SIMMS...OR 18
MILES SOUTHWEST OF VEGA...MOVING NORTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SIMMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.
&&
LAT...LON 3490 10289 3518 10274 3519 10263 3506 10238
3476 10273
TIME...MOT...LOC 2359Z 213DEG 20KT 3505 10265
HAIL...1.25IN
WIND...<50MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:29 PM CDT, 53 minutes earlier.
Area forecast discussion, May 21, 5:29 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 529 PM CDT SAT MAY 21 2016 .Mesoscale Update... Convection has developed late this afternoon in a band from near Stratford to Dalhart to far western Deaf Smith County. This is ahead of a surface trough/sharpening dryline west of the New Mexico state line, on the western edge of low-level theta-e axis. Movement of individual cells is northeast at 25 to 30 mph. Latest RAP sounding for KHDT needed little/no modification based on nearby surface obs. Deep mixing has occurred with MLCAPE approaching 1,000 J/KG and 300-500 J/KG of CAPE in the hail growth zone. With the absence of large CAPE in the hail growth zone, significant (2"+) hail sizes may be difficult to achieve. Nevertheless, sufficient instability is present for marginally severe hail in the strongest storms. Effective Bulk Shear of around 35 knots is supportive of organized/persistent updrafts and at least transient supercell characteristics. Radar has shown the deepest cores indicitive of the strongest updrafts have not sustained for long. No significant trends upward are expected this evening. Eventually isollobarically forced low level backing and decreased mixing will lead to a surge of better moisture northwestward, but by then diabatic cooling will be underway and the surface based instability will lessen with a downward trend in convection expected. Until then (probably around 9 or 10 PM) a severe hail/wind threat should persist. We will evaluate new guidance and observational trends, the potential for storms to sustain into the night and/or redevelop with warm advection process. This seems unlikely at this time (see previous discussion for reasoning). BRB && .Prev Discussion... /Issued 335 PM CDT SAT MAY 21 2016/ Discussion... Thunderstorms that develop this afternoon across the western Panhandles will move east this evening with at least a marginally severe wind/hail threat persisting through late evening. Deepening moisture and increasing precipitable water values per short term guidance and trends in the upstream GPS PWAT sites, combined with relatively slow storm motions are supportive of locally heavy rainfall amounts and possibly flooding potential, particularly later this evening in the southern Texas Panhandle. For specifics on convective initiation and potential severe please see the previously issued mesoscale discussion. Updates on mesoscale evolution will be sent as needed through the afternoon and evening. There is a decent signal in some of the models of warm/moist advection process keeping convection going across the southern portion of the Texas Panhandle through the night. Most of the forecast soundings still show evidence of ridging/subsidence for most of the night, but the eastward progression of the ridge may be enough for some activity late especially in the southeast Texas Panhandle where the WAA signal is maximized. Kept low probabilities to account for this mainly focused on the southeastern Texas Panhandle. Modest ascent will overspread the area tomorrow in diffluent upper flow regime. A sharpening dryline across the western Panhandles should focus thunderstorm development during the afternoon in a moderately unstable environment with MLCAPE of 2,000-2,500 J/KG. 0-6 km bulk shear of around 30 to 40 knots should be sufficient for storm organization and supercells. Large hail and damaging winds will be the primary threat although with relatively low LCL heights generally less than 1,000m isolated tornadoes will be possible. The best chance for a tornado would be during the evening as low level jet strengthens causing low level shear to increase and before significant boundary layer stabilization occurs. Troughing to our west continues through mid-week before accelerating eastward toward the Panhandles by the end of the week. Until then mid-level momentum should allow the dryline to mix/sharpen across the far eastern Panahandles and this convection should be limited to this area. We will need to monitor trends in the short term guidance as the time nears in case models are mixing the dryline too far east as has been the case lately. This is a more synoptically active scenario with fairly decent cross-boundary mean flow, thus the reasoning for not adjusting westward at this time. If models trend slower and more amplified with approaching truogh, we will likely need to introduce at least low probabilities of convection in the east portion of the Panhandles. BRB && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 6/17
Hazardous weather outlook, May 21, 3:10 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 310 PM CDT SAT MAY 21 2016 OKZ001>003-TXZ001>020-220815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 310 PM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING THROUGH AT LEAST EARLY TONIGHT. SOME STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINS WILL LIKELY OCCUR...POSSIBLY LEADING TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. ISOLATED THUNDERSTORMS MAY FORM ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND AGAIN TUESDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION SUNDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 21, 4:18 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 418 PM CDT SAT MAY 21 2016 TXZ006-011-212200- OLDHAM TX-HARTLEY TX- 418 PM CDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY AND NORTH CENTRAL OLDHAM COUNTIES UNTIL 500 PM CDT... AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ROMERO...OR 14 MILES EAST OF NARA VISA...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROMERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE WESTERN TEXAS PANHANDLE. LAT...LON 3550 10277 3562 10298 3605 10280 3577 10231 TIME...MOT...LOC 2117Z 219DEG 29KT 3561 10285 14
Special weather statement, May 21, 4:55 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT SAT MAY 21 2016
TXZ001-006-212245-
DALLAM TX-HARTLEY TX-
455 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY AND SOUTH CENTRAL
DALLAM COUNTIES UNTIL 545 PM CDT...
AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF HARTLEY...OR 19 MILES SOUTH OF DALHART...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALHART AND HARTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE WESTERN TEXAS PANHANDLE.
LAT...LON 3619 10258 3594 10216 3589 10216 3568 10257
3580 10277
TIME...MOT...LOC 2154Z 222DEG 26KT 3579 10261
14Local storm report, May 21, 5:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 10 WSW HARTLEY 35.85N 102.57W
05/21/2016 E1.50 INCH HARTLEY TX BROADCAST MEDIA
MOSTLY DIME TO PENNY SIZE HAIL WAS FALLING WITH A FEW
PING PONG BALL SIZE HAILSTONES.
&&
EVENT NUMBER AMA1600372
FENNERSpecial weather statement, May 21, 5:45 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT MAY 21 2016
TXZ016-212330-
DEAF SMITH TX-
545 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
630 PM CDT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF BOOTLEG...OR 13 MILES NORTHWEST OF FRIONA...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOOTLEG.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3475 10295 3479 10302 3510 10286 3493 10249
3475 10271
TIME...MOT...LOC 2245Z 209DEG 22KT 3478 10287
14Special weather statement, May 21, 5:48 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 548 PM CDT SAT MAY 21 2016 OKZ001-002-TXZ001-002-212330- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 548 PM CDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...WEST CENTRAL TEXAS...NORTHEASTERN DALLAM AND NORTHWESTERN SHERMAN COUNTIES UNTIL 630 PM CDT... AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF CONLEN...OR 14 MILES WEST OF STRATFORD...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRIGGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT. LAT...LON 3627 10230 3635 10243 3682 10230 3667 10189 TIME...MOT...LOC 2248Z 212DEG 34KT 3639 10232 14
Local storm report, May 21, 6:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 W SIMMS 35.03N 102.71W
05/21/2016 E1.00 INCH DEAF SMITH TX BROADCAST MEDIA
MOSTLY DIME TO NICKEL SIZE HAIL WAS FALLING WITH A FEW
HAILSTONES UP TO QUARTER SIZE.
&&
EVENT NUMBER AMA1600373
FENNERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:14 PM CDT | Special Weather Statement | AMA | Dallam | 46 min |
| May 21, 3:30 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Sherman | 38 min |
| May 21, 4:16 PM CDT | Special Weather Statement | AMA | Sherman | 44 min |
| May 21, 4:18 PM CDT | Special Weather Statement | AMA | Hartley | 42 min |
| May 21, 4:55 PM CDT | Special Weather Statement | AMA | Hartley | 50 min |
| May 21, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore | 70 min |
| May 21, 5:45 PM CDT | Special Weather Statement | AMA | Deaf Smith | 45 min |
| May 21, 5:48 PM CDT | Special Weather Statement | AMA | Sherman | 42 min |
| May 21, 5:58 PM CDT | Areal Flood Advisory | AMA | Hartley | 3 hr |
| May 21, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.